Florida, 2004

Tornado in Florida, September 4, 2004

September 4, 2004 · NWS MLB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 4, 9:25 AM EST, 39 minutes earlier.

Area forecast discussion, Sep 4, 9:25 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1025 AM EDT SAT SEP 4 2004

.DISCUSSION...

...DANGEROUS HURRICANE FRANCES WILL MAKE LANDFALL THIS EVENING ALONG
THE SPACE AND TREASURE COASTS...

...GUSTS TO HURRICANE FORCE ALONG THE TREASURE COAST AND APPROACHING
HURRICANE FORCE ALONG THE SPACE COAST...

...HURRICANE FORCE WINDS EXPECTED TO REACH THE MARTIN COUNTY COAST
DURING THE EARLY AFTERNOON...

...EXTENSIVE DAMAGE AND EXTREME FLOODING POSSIBLE WITH FRANCES...

DISCUSSION...CENTER OF LARGE AND DANGEROUS HURRICANE FRANCES WAS
NORTH OF SPGF1 AS OF 15Z AND MOVING ON A SLOW WNW TO NW HEADING.
SQUALL BANDS WITH GUSTS ABOVE HURCN FORCE /87 MPH/ HAVE ALREADY
BEEN REPORTED AND THESE CONDS WILL SPREAD NWD UP THE TREASURE AND
SPACE COASTS SHORTLY. SEVERAL TOWERS AT CAPE CANAVERAL AFS REPORTED
GUSTS OF 67 MPH WITH THE LAST SQUALL BAND.

FCST TRACK/INTENSITY TREND OF SLIGHT STRENGHTENING BEFORE LANDFALL
APPEARS TO BE RIGHT ON TRACK AND WILL NOT MAKE CHANGES OF MUCH
SIGINIFICANCE TO THE ZFP. WILL NEED TO KNOCK QUITE A BIT BACK OFF
HOURLY AND MAX TEMPS IN THE GRIDS AND ZFP.

&&

.MARINE...AS OF 13Z MOUNTAINOUS SEAS WERE BEING REPORTED AT BOTH
41009 (41P51KT/19FT) AND 41010 (35G45KT/28FT). CORE OF DANGEROUS
HURRICANE FRANCES WILL MOVE WNW ACROSS OUR SRN WATERS THIS AFTN.
EXTREME WINDS AND SEAS WILL MAKE HAZARDOUS AND LIFE THREATENING SEA
CONDITIONS. SMALL CRAFT REMAIN IN PORT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
     HURRICANE WARNING FLAGLER BEACH TO JUPITER INLET.
     INLAND HURRICANE WIND WARNING FOR INTERIOR VOLUSIA...LAKE...
     SEMINOLE...ORANGE...OSCEOLA...AND OKEECHOBEE COUNTIES.
     FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA TONIGHT THRU SUNDAY.

&&

SHORT TERM...CRISTALDI
LONG TERM...BRAGAW
STATEMENTS...KELLY/HAGEMEYER
HYDRO/FLOODING...GLITTO

............................PREV DISC...........................
CURRENTLY...HAVE HAD A FEW SHOWER BANDS MOVE ONSHORE SINCE MIDNIGHT
WITH GUSTS TO 38 KNOTS AT MLB...AND SUSTAINED OF 25 TO 30 KNOTS FOR
A TIME WITH THE SQUALL. ALTHOUGH FRANCES HAD WEAKENED SOMEWHAT
YESTERDAY...FRANCES LOOKS TO BE INCREASING IN STRENGTH BASED ON
FIRST IR SATELLITE IMAGES AFTER THE ECLIPSE. VERY COLD CLOUD TOPS TO
-83 TO -85 DEGS C INDICATES STRONG DEEP CONVECTION REDEVELOPING
NORTH OF THE CENTER. KMLB 88D RADAR SHOWS EYE FEATURE NEAR THE WRN
END OF GRAND BAHAMA ISLAND AT 07Z.

TODAY...00Z GFS/UKMET MODELS IN GOOD AGREEMENT WITH TPC TRACK WITH
FRANCES TAKING A SLOW WNW MOTION TOWARD THE COAST BY THIS EVENING.
THESE MODELS TREND LANDFALL A BIT SLOWER AROUND MIDNIGHT. CURRENT
FORECAST HAS A CAT 2 (BORDERLINE CAT 3) MAKING LANDFALL IN OUR
SOUTHERN COUNTIES AROUND 9 PM. WITH CURRENT SATELLITE/RADAR
TRENDS...AND FRANCES STILL TO MOVE ACROSS WARM GULF STREAM WATERS...
COULD STILL STRENGTHEN A BIT BEFORE LANDFALL. THIS IS STILL A VERY
DANGEROUS STORM AND NOT ONE TO TAKE LIGHTLY...HURRICANE FORCE WINDS
ARE EXPECTED TO AFFECT SRN COASTAL COUNTIES BY THE MID TO LATE
AFTERNOON. A STORM SURGE TO AROUND 6 FT NORTH OF WHERE THE EYE WALL
MOVES ONSHORE CAN ALSO BE EXPECTED. FLOODING WILL ALSO BE AN EXTREME
THREAT WITH FRANCES. RAINFALL AMOUNTS OF 8 TO 12 INCHES WILL CAUSE
SERIOUS FLOODING. LOCALIZED AMOUNTS OF 15 TO 20 INCHES WILL BE
POSSIBLE MOST LIKELY WITH THE INTENSE CONVECTION AROUND THE EYEWALL
TRACK.

TONIGHT...HURRICANCE FRANCES WILL MOVE WNW ACROSS OUR SRN FORECAST
AREA. ALTHOUGH THE BRUNT OF SUSTAINED HURRICANCE FORCE WINDS WILL
AFFECT OUR SOUTHERN COUNTIES...STRONG TROPICAL STORM FORCE WINDS
EXPECTED TO OVERSPREAD THE ENTIRE CENTRAL PENINSULA WITH GUSTS TO
HURRICANCE FORCE ACROSS ALL COUNTIES. THIS IS A DANGEROUS STORM
WHICH WILL BE ACCOMPANIED BY DAMAGING WINDS AND POSSIBLE EXTREME
FLOODING. NOW IS NOT THE TIME TO LET YOUR GUARD DOWN WITH RESPECT
TO THIS STORM.

SUNDAY...RIDGE THAT HAS BLOCKED FRANCES FROM MOVING NORTHWARD BEGINS
TO SHIFT EAST ALLOWING FRANCES TO BEGIN A GRADUAL ACCELERATION FROM
THE CENTRAL PORTION OF STATE TO THE NE GULF. PROLONGED PERIOD OF
STRONG WINDS SHOULD BEGIN TO DIMINISH BUT STILL REMAIN NEAR TROPICAL
STORM FORCE WITH HIGHER GUSTS THROUGH AT LEAST MID DAY. WHILE THE
WINDS WILL LET UP...FLOODING RAINS WILL REMAIN A SERIOUS CONCERN.
DEEP TROPICAL MOISTURE AND CONVERGENT RAIN BANDS ESPECIALY OVER
NORTHERN SECTIONS WILL PRODUCE ADDITIONAL HEAVY RAINFALL.

MONDAY...THE REMAINS OF FRANCES WILL TRANSITION INTO SRN GA BUT THE
BROAD CIRCULATION WILL CONTINUE TO PROVIDE FOCUS FOR ADDITIONAL
CONVECTIVE ACTVITY. INCREASED SOLAR INSOLATION AND BNDRY
INTERACTIONS WILL RESULT IN LOWER OVERALL COVERAGE THAN WITH THE SYS
ITSELF...HOWEVER WITH MORE LTG ACTVTY. ANY ADDITIONAL RAINFALL
ESPECIALLY IF THE HIGH AMTS FCST WITH FRANCES ARE REALIZED WILL
AGRAVATE FLOODING POTENTIAL. FLOODING ALONG THE ST JOHNS WILL
CONTINUE WELL AFTER OVERALL HIGH WATER SUBSIDES

EXTENDED TUE-FRI...CIRCULATION FM FRANCES WILL DIMINSH EARLY IN PD
AS SUBTROPICAL RIDGE AXIS DEVELOPS TO OUR S. NEAR CLIMO POPS
EXPECTED. CURRENT LONG RANGE GUIDANCE SHOWS TC IVAN MAY AFFECT OUR
FCSTS FOR NEXT WEEKEND.

&&

.MARINE...THE CORE OF HURRICANE FRANCES WILL MOVE WNW ACROSS OUR SRN
WATERS THIS AFTERNOON. EXTREME WINDS AND SEAS WILL MAKE HAZARDOUS
AND LIFE THREATENING SEA CONDITIONS. SMALL CRAFT SHOULD REMAIN IN
PORT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  76  86  76 /  90  90  90  60
MCO  85  75  86  74 /  90  90  90  60
MLB  85  78  86  77 / 100  90  90  60
VRB  84  78  86  77 / 100  90  90  60

&&

SHORT TERM...VOLKMER
LONG TERM...BLOTTMAN

In the hours before

Special weather statement, Sep 4, 5:00 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
600 AM EDT SAT SEP 4 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
041130-
COASTAL VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM OFFSHORE-
INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST.
LUCIE-
600 AM EDT SAT SEP 4 2004

...HEAVY SQUALLS INCREASING ALONG THE EAST CENTRAL FLORIDA COAST...

AT 600 AM...MELBOURNE WEATHER RADAR INDICATED THE CIRCULATION
CENTER OF HURRICANE FRANCES OVER THE CENTRAL PORTION OF GRAND BAHAMA
ISLAND AND MOVING SLOWLY NORTHWEST.

A LARGE OUTER RAINBAND EXTENDED FROM 100 MILES OFFSHORE CAPE
CANAVERAL TO THE COAST NEAR MELBOURNE BEACH AND INLAND TO LAKE
OKEECHOBEE. HEAVY SHOWERS AND SQUALLS WITH WIND GUSTS TO BETWEEN 55
AND 65 MPH WILL SPIRAL ONSHORE THROUGH 700 AM AND AFFECT THE COAST
FROM MELBOURNE BEACH TO SEBASTIAN INLET. THESE SHOWERS WILL SPREAD
INLAND TO INDIAN RIVER...ST. LUCIE...AND SOUTHERN OKEECHOBEE
COUNTIES. RAINFALL OF ONE INCH TO ONE AND A HALF INCHES PER HOUR WILL
OCCUR ALONG THE RAINBAND. OUTSIDE OF THE RAIN AREAS...WINDS WILL
GENERALLY GUST TO BETWEEN 30 AND 35 MPH.

STRONGER RAINBANDS WITH STEADY RAIN AND HURRICANE FORCE WIND GUSTS
EXTENDING FROM GRAND BAHAMA TO WELL NORTH OF THE ISLAND WILL AFFECT
THE REGION LATER THIS MORNING. THESE RAINBANDS WERE MOVING TO WITHIN
60 MILES OF THE COAST FROM DAYTONA BEACH SOUTHWARD AT 600 AM.

WINDS AT SETTLEMENT POINT ON THE WESTERN TIP OF THE ISLAND REPORTED
SUSTAINED WINDS OF 70 MPH WITH GUSTS TO 90 MPH AT 500 AM. AT LAKE
WORTH IN SOUTH FLORIDA...SUSTAINED WINDS WERE 49 MPH WITH GUSTS TO 58
MPH. RECENT GUSTS AT JENSEN BEACH WERE 55 MPH AND 67 MPH AT JUPITER
INLET.

SPRATT
Special weather statement, Sep 4, 6:40 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
740 AM EDT SAT SEP 4 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
041300-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
740 AM EDT SAT SEP 4 2004

...HEAVY SQUALLS INCREASING ALONG THE EAST CENTRAL FLORIDA COAST...
...DAMAGING WINDS HEADED FOR THE TREASURE COAST...

AT 730 AM...MELBOURNE WEATHER RADAR INDICATED THE CIRCULATION
CENTER OF HURRICANE FRANCES OVER THE CENTRAL PORTION OF GRAND BAHAMA
ISLAND AND MOVING SLOWLY NORTHWEST.

A LARGE OUTER RAINBAND EXTENDED FROM 100 MILES OFFSHORE CAPE
CANAVERAL TO THE COAST NEAR PATRICK AIR FORCE BASE AND INLAND TO
VIERA AND MELBOURNE...THEN SOUTH SOUTHWEST TO KENANSVILLE. HEAVY
SHOWERS AND SQUALLS WITH WIND GUSTS BETWEEN 55 AND 65 MPH WILL SPIRAL
ONSHORE THROUGH 900 AM AND AFFECT THE COAST FROM CAPE CANAVERAL TO
MELBOURNE BEACH. THESE SQUALLS WILL SPREAD SOUTH SOUTHWEST TO
SOUTHERN OSCEOLA COUNTY. RAINFALL OF ONE INCH TO ONE AND A HALF
INCHES PER HOUR WILL OCCUR ALONG THE RAINBAND. OUTSIDE OF THE RAIN
AREAS...WINDS WILL GENERALLY GUST TO BETWEEN 30 AND 35 MPH.

STRONGER RAINBANDS WITH STEADY RAIN AND HURRICANE FORCE WIND GUSTS
EXTENDING FROM GRAND BAHAMA ISLAND TO WELL NORTH OF THE ISLAND WILL
AFFECT THE REGION LATER THIS MORNING. MARTIN...ST LUCIE AND INDIAN
RIVER COUNTIES WILL LIKELY BE THE FIRST TO EXPERIENCE DAMAGING WINDS
OF 75 TO 85 MPH LATER THIS MORNING AS THEY MOVE ONSHORE.

WINDS AT SETTLEMENT POINT ON THE WESTERN TIP OF GRAND BAHAMA ISLAND
REPORTED SUSTAINED WINDS OF 75 MPH WITH GUSTS TO 85 MPH AT 700 AM.
MELBOURNE AIRPORT REPORTED A WIND GUST OF 55 MPH AT 712 AM.

KELLY
Special weather statement, Sep 4, 7:50 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
850 AM EDT SAT SEP 4 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
041400-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
850 AM EDT SAT SEP 4 2004

...HEAVY SQUALLS ALONG THE CENTRAL BREVARD COAST...

AT 845 AM...MELBOURNE WEATHER RADAR AND HURRICANE HUNTER AIRCRAFT
INDICATED THE CIRCULATION CENTER OF HURRICANE FRANCES WAS JUST NORTH
OF GRAND BAHAMA ISLAND AND MOVING SLOWLY NORTHWEST.

A LARGE OUTER RAINBAND EXTENDED FROM 100 MILES OFFSHORE CAPE
CANAVERAL TO THE COAST NEAR PATRICK AIR FORCE BASE AND INLAND TO
SUNTREE AND NORTH MELBOURNE...THEN SOUTH SOUTHWEST TO DEER PARK AND
KENANSVILLE. HEAVY SHOWERS AND SQUALLS WITH WIND GUSTS BETWEEN 55 AND
65 MPH WILL SPIRAL ONSHORE THROUGH 10 AM AND AFFECT THE COAST FROM
CAPE CANAVERAL TO SATELLITE BEACH. THESE SQUALLS WILL SPREAD SOUTH
SOUTHWEST TO SOUTHERN OSCEOLA COUNTY. RAINFALL OF ONE INCH TO ONE AND
A HALF INCHES PER HOUR WILL OCCUR ALONG THE RAINBAND. OUTSIDE OF THE
RAIN AREAS...WINDS WILL GENERALLY GUST TO BETWEEN 30 AND 35 MPH.

ADDITIONAL SQUALLS WILL MOVE ONSHORE FROM VERO BEACH TO FORT PIERCE
AND STUART...PRODUCING WIND GUSTS OF 50 TO 60 MPH.

STRONGER RAINBANDS WITH STEADY RAIN AND HURRICANE FORCE WIND GUSTS
EXTENDING FROM GRAND BAHAMA ISLAND TO WELL NORTH OF THE ISLAND WILL
AFFECT THE REGION LATER TODAY. MARTIN...ST LUCIE AND INDIAN RIVER
COUNTIES WILL LIKELY BE THE FIRST TO EXPERIENCE DAMAGING WINDS OF 75
TO 85 MPH AS THEY MOVE ONSHORE DURING THE MID DAY BASED ON THE
CURRENT TRACK AND SPEED OF FRANCES.

JUPITER INLET FLORIDA REPORTED A WIND GUST OF 87 MPH BETWEEN 7 AND 8
AM.

KELLY
Special weather statement, Sep 4, 8:58 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
958 AM EDT SAT SEP 4 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
041500-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
958 AM EDT SAT SEP 4 2004

...HEAVY SQUALLS SPREADING INTO NORTHERN BREVARD COUNTY...HEADING
TOWARD METRO ORLANDO...
...SOLID RAIN SHIELD APPROACHING TREASURE COAST WITH HURRICANE FORCE
GUSTS IN SQUALLS...

AT 955 AM...MELBOURNE WEATHER RADAR AND HURRICANE HUNTER AIRCRAFT
INDICATED THE CIRCULATION CENTER OF HURRICANE FRANCES WAS JUST NORTH
OF GRAND BAHAMA ISLAND AND MOVING SLOWLY NORTHWEST.

A LARGE SPIRAL OUTER RAINBAND EXTENDED FROM 100 MILES OFFSHORE CAPE
CANAVERAL TO THE COAST NEAR KENNEDY SPACE CENTER AND SOUTHWEST TO
PORT SAINT JOHN...HOLOPAW AND LAKE KISSIMMEE.  HEAVY SHOWERS AND
SQUALLS WITH WIND GUSTS BETWEEN 55 AND 65 MPH WILL SPIRAL ONSHORE
THROUGH 11 AM AND AFFECT THE NORTHERN BREVARD COUNTY COAST.
INDIVIDUAL SQUALLS WILL SPREAD SOUTHWEST INTO CENTRAL AND SOUTHERN
OSCEOLA COUNTY. HOWEVER...THE ENTIRE SPIRAL BAND IS PUSHING
NORTHWEST TOWARD THE ORLANDO METRO AREA. WIND GUSTS OVER INTERIOR
SECTIONS WITH THIS SPIRAL BAND WILL REACH 40 TO 45 MPH. OUTSIDE OF
THE RAIN AREAS...WINDS WILL GENERALLY GUST TO BETWEEN 30 AND 35 MPH.
RAINFALL OF ONE INCH TO ONE AND A HALF INCHES PER HOUR WILL OCCUR
ALONG THE RAINBAND.

STRONGER RAINBANDS WITH STEADY RAIN AND HURRICANE FORCE WIND GUSTS
IS OCCURRING BETWEEN THE TREASURE COAST AND THE BAHAMAS. THE
SOLID RAIN SHIELD IS NOW OVERSPREADING MARTIN...ST LUCIE AND INDIAN
RIVER COUNTIES WITH DAMAGING WINDS OF 75 TO 85 MPH TO FOLLOW AS THE
EYE WALL OF HURRICANE FRANCES MOVES ONSHORE DURING THE MID DAY...
BASED ON THE CURRENT TRACK AND SPEED OF FRANCES.

VERO BEACH REPORTED A WIND GUST OF 59 MPH AT 919 AM.

KELLY

The radar

The Melbourne radar (KMLB), 59 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Osceola

When
September 4, 10:04 AM EST
Where
Osceola County, 3 mi E of St Cloud
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
28.250, -81.233

An Osceola County Sheriff's vehicle was pushed off the road as an F0 tornado from a rain band in Hurricane Frances touched down briefly along Highway 192, just east of St. Cloud.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424904.